Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 8, NWS Melbourne, FL

March 21, 2005Indian River County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 21, 2005, 5:48 PM EST for Indian River County, Osceola County, Florida. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2005, 5:48 PM EST (22:48 UTC)
Expired
Mar 21, 2005, 6:45 PM EST
In force
57 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

Counties Indian River County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 46 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2005-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2005-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS52 KMLB 212249
SVRMLB
FLC061-097-212345-
/O.NEW.KMLB.SV.W.0008.050321T2248Z-050321T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
548 PM EST MON MAR 21 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INDIAN RIVER COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...VERO BEACH...                        
  SEBASTIAN...GIFFORD...FELLSMERE...BLUE CYPRESS LAKE
  SOUTHEASTERN OSCEOLA COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITY OF YEEHAW JUNCTION

* UNTIL 645 PM EST

* AT 546 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS   OF 60 MPH.  THIS STORM WAS LOCATED NEAR YEEHAW 
JUNCTION...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLUE CYPRESS LAKE BY 610 PM EST
  FELLSMERE BY 635 PM EST
  VERO LAKE ESTATES...  MILES SOUTHWEST OF SEBASTIAN BY 645 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF AT ALL POSSIBLE...STAYING AWAY FROM WINDOWS AND DOORS AND
AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

LAT...LON 2780 8101 2761 8100 2754 8040 2781 8039

$$

KELLY
2 follow-up statements
000
WWUS52 KMLB 212302
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
602 PM EST MON MAR 21 2005

FLC097-212312-
/O.CAN.KMLB.SV.W.0008.000000T0000Z-050321T2345Z/
OSCEOLA FL-
602 PM EST MON MAR 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR OSCEOLA COUNTY IS CANCELLED...

LAT...LON 2776 8088 2757 8083 2757 8049 2779 8050

$$

FLC061-212345-
/O.CON.KMLB.SV.W.0008.000000T0000Z-050321T2345Z/
INDIAN RIVER FL-
602 PM EST MON MAR 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM EST FOR
CENTRAL INDIAN RIVER COUNTY...

AT 556 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF BLUE 
CYPRESS LAKE...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLUE CYPRESS LAKE BY 610 PM EST
  7 MILES SOUTH OF FELLSMERE BY 640 PM EST
  PARADISE PARK AND 6 MILES SOUTHWEST OF VERO LAKE ESTATES BY 645 PM
  EST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF ON OR NEAR BLUE CYPRESS LAKE...GET OUT OF THE WATER AND MOVE 
INDOORS OF INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 2776 8088 2757 8083 2757 8049 2779 8050

$$

KELLY
000
WWUS52 KMLB 212327
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
626 PM EST MON MAR 21 2005

FLC061-212345-
/O.CON.KMLB.SV.W.0008.000000T0000Z-050321T2345Z/
INDIAN RIVER FL-
626 PM EST MON MAR 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM EST FOR
SOUTHERN INDIAN RIVER COUNTY...

AT 621 PM EST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
OVER SOUTH CENTRAL INDIAN RIVER COUNTY...OR ABOUT 7 MILES SOUTHEAST
OF BLUE CYPRESS LAKE...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN INDIAN RIVER COUNTY THRU 645 PM EST

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. 
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE 
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING.

LAT...LON 2770 8077 2757 8077 2753 8055 2769 8062

$$

KELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 2:23 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Mar 21, 2:23 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
223 PM EST MON MAR 21 2005

.DISCUSSION...

TONIGHT...CURRENT WIND REGIME AND THERMODYNAMIC PARAMETERS WILL
SUPPORT ONGOING SHOWERS WITH EMBEDDED THUNDER INTO THE EVENING. A
SPECIAL 16Z XMR SOUNDING INDICATED 50KTS WLYS @H5 WITH TEMPS @ THAT
LEVEL AROUND -11C. PCPN ASCD WITH THE WEST COAST BREEZE MOVING EWD
INTO CENTRAL FL WL ALSO ACT TO TO INCREASE LATE SHOWER AND STORM
COVERAGE OVER INTERIOR WITH ACTIVITY PUSHING QUICKLY EAST THANKS TO
H7 WLYS AROUND 35KT. MCS OVER THE GULF LOOP CURRENT SHOULD MAKE SOME
PROGRESS TWD THE COAST. DENSE HIGHER CLOUDINESS SPILLING DOWNSTREAM
OVER THE REGION FROM MCS AND AND LOCAL CONVECTIVE DEBRIS WILL LINGER
INTO TONIGHT. PRECIP CHANCES WL REMAIN ON THE HIGH SIDE TONIGHT WITH
NUMEROUS EVENING SHOWERS AND ISOLD STORMS TAPERING IN COVERAGE
TOWARD DAYBREAK. MOIST SE FLOW AND CLOUD COVER OVERNIGHT WL CALL FOR
MILD TEMPS AND LOWS SHOULD REMAIN IN THE 60S AREA WIDE.

TUES THROUGH WED...LOW PRESSURE SYSTEM OVER SRN PLAINS EARLY TUES
WILL TREK TOWARD THE KY/TN REGION. MODELS INDICATE ASSOCIATED SFC
LOW WILL OCCLUDE AND DEVELOP A SECOND SURFACE LOW OFF CAROLINA COAST
WED. MOIST SWLY FLOW WITH EC FL LOCATED IN BETWEEN THIS SYSTEM AND
RIDGE AXIS TO THE SOUTH WITH PWATS INCREASING TO AROUND 1.5 INCHES.
PROSPECTS FOR SHOWERS AND STORMS WILL CONTINUE TO BE HIGH...UPPER
LEVEL DIVERGENCE LOW WILL BE GREATEST OVER THE NORTHERN HALF OF THE
PENINSULA...HOWEVER MORE BREAKS IN CLOUDS MAY OCCUR IN THE SOUTH...
HELPING TO INCREASE THE INSTABILITY THERE AS TEMPS RISE TOWARD THE
MID 80S. COOL MID LEVEL TEMPS AND INCREASING WIND FIELDS WILL BRING
POTENTIAL THREATS FROM WIND GUSTS AND HAIL WITH STRONGER STORMS.
HAVE STRATIFIED POPS FROM LIKELY IN THE NORTH TO SCT IN THE SOUTH
TUES AND SCT ALL AREAS WED WITH SLIGHTLY HIGHER VALUES IN THE NORTH.

THURS/THURS NIGHT...SHALLOW FRONTAL BOUNDARY WILL SLIDE THROUGH WITH
SOME DRIER AIR WORKING IN FROM THE NORTH. HAVE TRIMMED POPS BACK TO
ISOLATED FOR SOUTHERN SECTIONS ONLY. DRIER AIR APPEARS TO BE SHORT
LIVED AS THE FLOW VEERS AND MOISTURE INCREASE COMMENCES THURS NIGHT.

FRI THROUGH MON...LOW AMPLITUDE 5H RIDGE ACROSS SRN PENINSULA FRI
WILL BE REPLACED BY AMPLIFIED MID/UPPER TROF SUN/MON. WILL MAINTAIN
A LOW POP FOR FRI AND SAT FOR AFTERNOON ACTIVITY DEVELOPING. PATTERN
MAY AGAIN GET MORE ACTIVE IN SUN/MON TIME FRAME AS SFC LOW DEEPENS
ACROSS THE SE STATES WITH DIVERGENCE FROM LIFTING UPPER JET AND
STRENGTHENING H85 WIND FIELDS. SCATTERED POPS ARE IN FOR THIS TIME
FRAME AND TOO FAR OUT TO TRY TO FINE TUNE MUCH MORE. TEMPERATURES
WILL REMAIN ABOVE NORMAL WITH HIGHS IN THE LOWER/MID 80S.

&&

.MARINE...FLOW WILL VEER FROM SOLY TUES TO SWLY ON WED WITH RIDGE
AXIS RECEDING SOUTH AHEAD OF LOW PRESSURE AREA. NO HIGHLIGHTS FOR
WINDS/SEAS ANTICIPATED THROUGH THE PERIOD...MAIN HAZZARD TO BOATERS
WILL BE STRONG THUNDERSTORMS OVER THE INTRACOASTAL AND ATLANTIC
WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  63  81  66  81 /  60  60  40  50
MCO  64  84  67  83 /  60  60  40  50
MLB  65  81  67  82 /  70  50  40  40
VRB  65  81  69  82 /  70  50  40  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
...NONE.

&&

SHORT TERM...PENDERGRAST
LONG TERM....GLITTO
Hazardous weather outlook, Mar 21, 8:42 AM EST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
842 AM EST MON MAR 21 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
212342-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
842 AM EST MON MAR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT:

...THUNDERSTORM IMPACT...
AFTERNOON HEATING OF AN INCREASINGLY UNSTABLE AIR MASS IS EXPECTED TO
LEAD TO THUNDERSTORMS DEVELOPMENT. THE FOCUS FOR STORM DEVELOPMENT WILL
BE A WEAK FRONTAL BOUNDARY EXTENDING ACROSS CENTRAL FLORIDA.
AN UPPER LEVEL IMPULSE WITH COLD TEMPERATURES ALOFT SHOULD CAUSE THE
CHANCE FOR STORMS TO LINGER INTO THE EVENING HOURS. A FEW STORMS COULD
BECOME STRONG WITH GUSTY WINDS...HAIL AND DEADLY LIGHTNING STRIKES.

...MARINE THUNDERSTORM GUST IMPACT...
STORMS FORMING OVER LAND DURING THE AFTERNOON AND EARLY EVENING WILL
BE PUSHED QUICKLY OFFSHORE AND BECOME A HAZARD FOR MARINERS.  WIND GUSTS
TO 34 KNOTS OR GREATER AND CLOUD TO WATER LIGHTNING WILL BE THE PRIMARY
HAZARDS.

...WATERSPOUT IMPACT...
STORMS MOVING OFFSHORE WILL ALSO BE CAPABLE OF PRODUCING A BRIEF
WATERSPOUT. MARINERS SHOULD KEEP AN EYE TO THE WEST FOR THE DEVELOPMENT OF
STRONG STORMS. STORMS MOVING INTO THE COASTAL ZONE WILL ENCOUNTER WIND
SHEAR WHICH CAN PROMOTE THE RAPID DEVELOPMENT OF WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:
AFTERNOON AND EVENING LIGHTNING STORMS WILL CONTINUE TO BE A HAZARD
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

PENDERGRAST

In the hours before

Special weather statement, Mar 21, 4:40 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
440 PM EST MON MAR 21 2005

FLZ053-212245-
OSCEOLA-
440 PM EST MON MAR 21 2005

...STRONG STORM CAPABLE OF PRODUCING FREQUENT LIGHTNING OVER SOUTHERN OSCEOLA
COUNTY...

AT 436 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING FREQUENT LIGHTNING AND STRONG WIND GUSTS
TO 40 MPH OVER LAKE KISSIMMEE...MOVING EAST AT 35 MPH. THE STORM
WILL MOVE NORTH OF LAKE MARIAN WITHIN THE NEXT HOUR.

HIRSCH
Special weather statement, Mar 21, 4:40 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE MELBOURNE FL
440 PM EST MON MAR 21 2005

FLZ053-212245-
OSCEOLA-
440 PM EST MON MAR 21 2005

...STRONG STORM CAPABLE OF PRODUCING FREQUENT LIGHTNING OVER SOUTHERN OSCEOLA
COUNTY...

AT 436 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING FREQUENT LIGHTNING AND STRONG WIND GUSTS
TO 40 MPH OVER LAKE KISSIMMEE...MOVING EAST AT 35 MPH. THE STORM
WILL MOVE ACROSS LAKE MARIAN WITHIN THE NEXT HOUR.

HIRSCH
Special weather statement, Mar 21, 5:08 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
508 PM EST MON MAR 21 2005

FLZ064-212315-
MARTIN-
508 PM EST MON MAR 21 2005

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH OVER
MARTIN COUNTY...

AT 506 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS AND FREQUENT LIGHTNING
10 MILES EAST OF INDIANTOWN...MOVING NORTHEAST AT 30 MPH. THE STORM
WILL BE...NEAR ROCKY POINT AT 520 PM EST.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE HOBE SOUND BEACH.

HIRSCH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 5:24 PM ESTSevere Thunderstorm WarningMLBOkeechobee66 min
Mar 21, 5:28 PM ESTTornado WarningMLBOkeechobee48 min
Mar 21, 6:14 PM ESTSpecial Marine WarningMLB2 hr
Mar 21, 6:36 PM ESTSevere Thunderstorm WarningMLBSaint Lucie39 min
Mar 21, 6:43 PM ESTSevere Thunderstorm WarningMLBIndian River51 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.